Acute Tubular Necrosis
|Anatomy of the Kidney|
|Copyright © Nucleus Medical Media, Inc.|
- Lack of oxygen to kidney tissues from problems such as blood clots, surgical complications , severe dehydration or hemorrhage (heavy bleeding)
- Exposure to toxic materials such as antibiotics, x-ray dyes, or anesthetics
- Trauma (Injury or trauma that damages the muscles)
- Blood transfusion
- Septic shock
- Low blood pressure
- Liver disease or damage
- Drugs (aminoglycosides, amphotericin B, cyclosporine, tacrolimus)
- X-ray dye
- Blood transfusion reaction
This list is things produced by the body, maybe we also need to discuss toxic chemicals from elsewhere
- Crystals (uric acid, calcium phosphate)
- Change in urine output
- General swelling, fluid retention
- Nausea, vomiting
- complete blood counts
- Urine tests (urinalysis, urine sodium, urea, osmolarity)
- Kidney biopsy
- Your doctor may need detailed pictures of your kidney. These can be made with:
- Take measures recommended by your doctor to prevent kidney damage caused by the dyes used in x-ray studies such as with the use of oral N-acetylcysteine or theophylline.
- Mostly this is accomplished by increasing fluids
- Take certain drugs when using medications such as aminoglycosides or cisplatin, which are associated with kidney damage. Not sure what this means. What I know or was able
- to read indicates that using them less often and monitoring levels is how to do this. I don't know that there are drugs that can prevent this. I checked GRU's 1 and 2
- Use calcium channel blockers after having a kidney transplant .
American Academy of Family Physicians http://familydoctor.org
National Kidney and Urologic Diseases Information Clearinghouse http://kidney.niddk.nih.gov
Canadian Institute for Health Information http://www.cihi.ca
Kidney Foundation of Canada http://www.kidney.ca
Acute tubular necrosis. EBSCO DynaMed website. Available at: http://www.ebscohost.com/dynamed . Updated June 14, 2010. Accessed November 1, 2012.
Choudhury D, Ahmed Z: Drug-associated renal dysfunction and injury. Nat Clin Pract Nephrol . 2006;2:80-91
Esson ML, Schrier RW. Diagnosis and treatment of acute tubular necrosis. Ann Intern Med . 2002;137:744-52.
Gill N, Nally JV Jr, Fatica RA. Renal failure secondary to acute tubular necrosis: epidemiology, diagnosis, and management. Chest . 2005;128:2847-2863.
Musso CG, Liakopoulos V, Ioannidis I, et al. Acute renal failure in the elderly: particular characteristics. Int Urol Nephrol . 2006;38:787-93
Tepel M, van der Giet M, Schwarzfeld C, et al. Prevention of radiographic-contrast reductions in renal function by acetylcysteine. N Engl J Med . 2000;343:1448-1457.
- Reviewer: Adrienne Carmack, MD
- Review Date: 10/2012 -
- Update Date: 05/11/2013 -